Skip to main content Accessibility help

A central limit theorem for triangular arrays of weakly dependent random variables, with applications in statistics

  • Michael H. Neumann (a1)

We derive a central limit theorem for triangular arrays of possibly nonstationary random variables satisfying a condition of weak dependence in the sense of Doukhan and Louhichi [Stoch. Proc. Appl. 84 (1999) 313–342]. The proof uses a new variant of the Lindeberg method: the behavior of the partial sums is compared to that of partial sums of dependent Gaussian random variables. We also discuss a few applications in statistics which show that our central limit theorem is tailor-made for statistics of different type.

Hide All
[1] Andrews, D.W.K., Non-strong mixing autoregressive processes, J. Appl. Probab. 21 (1984) 930934.
[2] Bardet, J.M., Doukhan, P., Lang, G. and Ragache, N., Dependent Lindeberg central limit theorem and some applications. ESAIM : PS 12 (2008) 154172.
[3] Bickel, P.J. and Bühlmann, P., A new mixing notion and functional central limit theorems for a sieve bootstrap in time series. Bernoulli 5 (1999) 413446.
[4] Billingsley, P., The Lindeberg-Lévy theorem for martingales. Proc. Amer. Math. Soc. 12 (1961) 788792.
[5] P. Billingsley, Convergence of Probability Measures. Wiley, New York (1968).
[6] Coulon-Prieur, C. and Doukhan, P., A triangular central limit theorem under a new weak dependence condition. Stat. Probab. Lett. 47 (2000) 6168.
[7] Dahlhaus, R., Fitting time series models to nonstationary processes. Ann. Stat. 25 (1997) 137.
[8] Dahlhaus, R., Local inference for locally stationary time series based on the empirical spectral measure. J. Econ. 151 (2009) 101112.
[9] Dedecker, J., A central limit theorem for stationary random fields. Probab. Theory Relat. Fields 110 (1998) 397426.
[10] Dedecker, J. and Merlevède, F., Necessary and sufficient conditions for the conditional central limit theorem. Ann. Probab. 30 (2002) 10441081.
[11] Dedecker, J. and Rio, E., On the functional central limit theorem for stationary processes. Ann. Inst. Henri Poincaré Série B 36 (2000) 134.
[12] J. Dedecker, P. Doukhan, G. Lang, J.R. León, S. Louhichi and C. Prieur, Weak Dependence : With Examples and Applications. Springer-Verlag. Lect. Notes Stat. 190 (2007).
[13] P. Doukhan, Mixing : Properties and Examples. Springer-Verlag. Lect. Notes Stat. 85 (1994).
[14] Doukhan, P. and Louhichi, S., A new weak dependence condition and application to moment inequalities. Stoch. Proc. Appl. 84 (1999) 313342.
[15] Ibragimov, I.A., Some limit theorems for stationary processes. Teor. Veroyatn. Primen. 7 (1962) 361392 (in Russian). [English translation : Theory Probab. Appl. 7 (1962) 349–382].
[16] Ibragimov, I.A., A central limit theorem for a class of dependent random variables. Teor. Veroyatnost. i Primenen. 8 (1963) 8994 (in Russian). [English translation : Theor. Probab. Appl. 8 (1963) 83–89].
[17] Ibragimov, I.A., A note on the central limit theorem for dependent random variables. Teor. Veroyatnost. i Primenen. 20 (1975) 134140 (in Russian). [English translation : Theor. Probab. Appl. 20 (1975) 135–141].
[18] Lindeberg, J.W., Eine neue Herleitung des Exponentialgesetzes in der Wahrscheinlichkeitsrechnung, Math. Zeitschr. 15 (1922) 211225.
[19] Liu, J.S., Siegel’s formula via Stein’s identities. Statist. Probab. Lett. 21 (1994) 247251.
[20] H. Lütkepohl, Handbook of Matrices. Wiley, Chichester (1996).
[21] Neumann, M.H. and Paparoditis, E., Goodness-of-fit tests for Markovian time series models : Central limit theory and bootstrap approximations. Bernoulli 14 (2008) 1446.
[22] M.H. Neumann and E. Paparoditis, A test for stationarity. Manuscript (2011).
[23] Neumann, M.H. and von Sachs, R., Wavelet thresholding in anisotropic function classes and application to adaptive estimation of evolutionary spectra. Ann. Statist. 25 (1997) 3876.
[24] Rio, E., About the Lindeberg method for strongly mixing sequences. ESAIM : PS 1 (1995) 3561.
[25] Rosenblatt, M., A central limit theorem and a strong mixing condition. Proc. Natl. Acad. Sci. USA 42 (1956) 4347.
[26] Rosenblatt, M., Linear processes and bispectra. J. Appl. Probab. 17 (1980) 265270.
[27] Volkonski, V.A. and Rozanov, Y.A., Some limit theorems for random functions, Part I. Teor. Veroyatn. Primen. 4 (1959) 186207 (in Russian). [English translation : Theory Probab. Appl. 4 (1959) 178–197].
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

ESAIM: Probability and Statistics
  • ISSN: 1292-8100
  • EISSN: 1262-3318
  • URL: /core/journals/esaim-probability-and-statistics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed